Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Binghamton, NY

August 14, 2005Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2005, 7:51 PM EDT for Pike County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2005, 7:51 PM EDT (23:51 UTC)
Expired
Aug 14, 2005, 8:30 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 1:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:50 AM EDT, 10 hours 1 minute earlier.

Area forecast discussion, Aug 14, 9:50 AM EDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EDT SUN AUG 14 2005

.SHORT TERM (TODAY - MON)...

UPDATE - ANOTHER ACTIVE DAY ON TAP FOR THE RGN. CDFNT WILL BE
SAGGING SLOWLY SEWD THIS AFTN. N OF THE FNT PLENTY OF CLDS WHICH
WILL KEEP TEMPS IN THE 70S. MAXES 85-95 TO THE SOUTH SETTING UP A
GOOD BAROCLINIC ZONE. SFC WAVE SHUD TRACK NEWD ALONG THE FNT ACRS S
CNTRL NY THIS AFTN.

WE WILL TWEEK THE GRIDS AND ZONES FOR COOLER TEMPS ACRS THE NRN
ZONES. SAT PIX SHOW ADVANCING EDGE OF THICKER CLDS CRNTLY WORKING
INTO THE NRN FINGER LAKES AND XPCT OVC SKIES AT SYR/UCA TDA. WILL
LOWER MAXES TO THE M/U70S. ALOT OF LOW CLD ACRS THE TWIN TIERS BUT
THIS SHUD BURN OFF. MAXES IN THE 80S LOOK GOOD THERE. FOR THE
POCONOS WE COULD SEE 90S BY MID AFTN. AGAIN A TUFF CALL ON TEMPS BUT
WILL MONITOR TRENDS AND GIVE IT OUR BEST SHOT.

SELS OUTLOOK LOOKS GOOD INCLUDING PORTIONS OF CNTRL SRN TIER ANBD
ALL OF NE PA. AMT OF HEATING WILL BE KEY FOR SVR POTNL BUT MAIN
THREAT ATTM SEEMS TO BE OVER NE PA AND THE FAR SRN TIER AND WRN
CATSKILLS OF NY. SVR PULSERS (WET DOWNBURSTS) OR BOWS APPEAR TO BE
THE MAIN THREAT. SOME HAIL ALSO PSBL (HAD QUARTER SIZED HAIL REPORTS
YDA). WILL REISSUE THE SPS FOR SVR POTNL, AND MAY INCLUDE A FEW MORE
COUNTIES ACRS THE SRN TIER. PREV AFD BLO. RHB.

STATIONARY FRONT WILL SLIDE NORTH THIS MORNING AS STRONG WAVE
ROTATES UP LAKE ERIE. FRONT WILL THEN SLIDE SLIGHTLY SOUTHEAST WHEN
WAVE PASSES. VIGOROUS LLJ AROUND 40KTS WILL ENSURE DEEP MOISTURE AND
HIGH THETA-E VALUES BUILD INTO CENTRAL NY STATE.

GIVEN TEMPS IN MID 80S AND DEW POINTS REMAINING AROUND 70F, CAPES
SHOULD ONCE AGAIN EXCEED 1500 J/KG. WIND FIELD WILL BE STRONGER THAN
SATURDAYS. THINK COMBINATION SHOULD PRODUCE AN ENVIRONMENT
CONDUCIVE FOR SEVERE WEATHER. ONE NEGATIVE IS TIMING OF LLJ, WHICH
IS EXITING INTO NEW ENGLAND MIDDAY AND CAUSING SOME LOW LEVEL
DIVERGENCE. HOWEVER WINDS WILL STILL BE NEAR 20 KTS ON BACK SIDE
RUNNING ACROSS STATIONARY FRONT, AND WE ARE ROUGHLY IN FAVORABLE
RIGHT REAR QUAD OF ULJ.

BEST CHC FOR SVR WILL BE SOUTH AND EAST OF STATIONARY FRONT, AND
ALONG THE FRONT ITSELF WHERE LL DIR SHEAR MAY BE GREATER THAN
FORECAST. MAIN THREAT WILL BE FOR HIGH WINDS AND HAIL.

CONVECTION WILL STEADILY PUSH SOUTH WITH THE FRONT TOMORROW NIGHT,
AS DRIER AIR FINALLY WRAPS AROUND FROM CANADA. THIS DRY AIR WILL
BRING CLEARING SKIES TOWARD MONDAY MORNING, THOUGH IT APPEARS THE
TIMING OF THE FRONT EXITING FAR SE ZONES REQUIRES A CHC POP THROUGH
NOON.

HAVE ONCE AGAIN BET ON THE HIGH SIDE OF MOS, AS THIS ATMOSPHERE
HAS CONSISTENTLY PRODUCED TEMPERATURES OF 85-90 WHEN GIVEN A FEW
HOURS OF HEATING.  DJP

&&

.LONG TERM (MON NIGHT - SAT)...
FIRST PART OF THE PD SHD BE RELATIVELY QUIET AS SFC HIPRES BLDS INTO
THE REGION BHD MON/S COLD FNT. INITIALLY THOUGHT TO INCLUDE RW/TRW
FOR WED AS A WEAK COLD FNT DROPS SWRD OUT OF CANADA. HWVR...GFS RUNS
HAVE BEEN CONSISTANT WITH KEEPING THE AREA DRY AS THIS SEEMS RSNBL
GIVEN THE DRY ORGIN AND LACK OF MOISTURE AVBL IN THE NW FLOW. FIRST
REAL CHANCE OF PCPN COMES ON THE WEEKEND WHEN A STRONG COLD FNTL
SYSTEM IS FCSTD TO PASS THRU. LOOKS AS THOUGHT HE GFS IE OVERDOING
THE GFS IN THE CONV ATMOSPHERE. HWVR...AT THAT RANGE THE EXACT TIME
OF THE FNTL PASSAGE IS DFCLT TO TIME SO WILL INCLUDE CHANCE POPS
FROM FRI - SAT...BUT IT WLD SEEM THAT MUCH OF THAT TIME WLD BE DRY.

TEMPS CLOSE TO GUID FOR THE PD. MORFORD

&&

.AVIATION (14/06Z - 15/06Z)...
AN AREA OF WIDESPREAD SHRA/TSRA WILL MOVE ACROSS CWA EARLY THIS
MORNING. FOR NEXT COUPLE OF HOURS BEFORE CONVECTION HITS WIDESPREAD
MVFR CONDITIONS EXPECTED DUE TO VSBY RESTRICTIONS IN BR. SOME AREAS
OVER THE TWIN TIERS (ELM/BGM) VSBY WILL BE REDUCED TO LIFR CATEGORY.
ONCE CONVECTION BEGINS DENSE FOG WILL DISSIPATE BUT MVFR CONDITIONS
WILL PERSIST MOST AREAS DUE TO SHRA/TSRA. AFTER 14Z, MVFR WILL
CONTINUE DUE TO VSBY RESTRICTION IN HAZE AND SCATTERED LATE
MORNING/AFTERNOON CONVECTION. THIS EVENING CONDITIONS WILL SLOWLY
IMPROVE AS COLD FRONT MOVES THROUGH AREA AND VSBY IMPROVES.   RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 14, 2:26 AM EDT, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 AM EDT SUN AUG 14 2005

NYZ044>046-055>057-062-PAZ038>040-043-044-047-048-072-150624-
BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM AGAIN THIS AFTERNOON...ALONG AND
SOUTHEAST OF A STATIONARY FRONT. THUNDERSTORMS MAY BECOME SEVERE,
PRODUCING DAMAGING WINDS, HAIL, AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-150624-
CHEMUNG NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-
TOMPKINS NY-YATES NY-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION TODAY AND THIS
EVENING. STRONG STORMS ARE EXPECTED...BUT SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED.

PADAVONA

In the hours before

Local storm report, Aug 14, 5:09 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     ENDWELL                 42.12N 76.02W
08/14/2005                   BROOME             NY   LAW ENFORCEMENT

            TREES DOWN

&&

DGM
Local storm report, Aug 14, 5:20 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 E WYSOX               41.77N 76.32W
08/14/2005                   BRADFORD           PA   LAW ENFORCEMENT

            TREES DOWN

0415 PM     TSTM WND DMG     LITCHFIELD              41.97N 76.43W
08/14/2005                   BRADFORD           PA   LAW ENFORCEMENT

            TREES DOWN

0455 PM     TSTM WND DMG     JOHNSON CITY            42.12N 75.96W
08/14/2005                   BROOME             NY   AMATEUR RADIO

            TREE ON HOUSE

&&

DGM
Special weather statement, Aug 14, 5:37 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT SUN AUG 14 2005

NYZ045-046-142215-
CHENANGO NY-OTSEGO NY-
537 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM PRODUCING WIND GUSTS TO 40
  MPH AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NINEVEH..AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH OXFORD AT 545 PM EDT
  BAINBRIDGE AT 550 PM EDT
  GUILFORD AT 600 PM EDT
  ROCKDALE AND UNADILLA AT 605 PM EDT
  MT UPTON AND LATHAMS CORNERS AT 610 PM EDT
  GILBERTSVILLE AND WELLS BRIDGE AT 615 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. OF YOU ARE IN THE PATH OF THIS STORM SEEK
SHELTER IMMEDIATELY.
Special weather statement, Aug 14, 5:56 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 PM EDT SUN AUG 14 2005

NYZ062-PAZ044-048-072-142300-
LACKAWANNA PA-PIKE PA-SULLIVAN NY-WAYNE PA-
556 PM EDT SUN AUG 14 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAVA
  TO HONESDALE TO OLYPHANT..AND MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MONGAUP VALLEY AND MAPLEWOOD AT 605 PM EDT
  BRIDGEVILLE AND MONTICELLO AT 610 PM EDT
  THOMPSONVILLE AND SOUTH FALLSBURG AT 615 PM EDT
  MOUNTAIN DALE AND WOODRIDGE AT 620 PM EDT
  ROWLAND AND LACKAWAXEN AT 625 PM EDT
  GREELEY AND PHILLIPSPORT AT 630 PM EDT
  SHOHOLA AND WURTSBORO AT 635 PM EDT
  GLEN SPEY AND BLOOMINGBURG AT 640 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, Aug 14, 6:25 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT SUN AUG 14 2005

PAZ047-142330-
LUZERNE PA-
625 PM EDT SUN AUG 14 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SLOCUM TO CONYNGHAM TO 14 MILES SOUTHWEST OF
  CONYNGHAM..AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NUANGOLA AND WARRIOR RUN AT 630 PM EDT
  FAIRVIEW HGTS AND MOUNTAIN TOP AT 635 PM EDT
  PENOBSCOT AND REILY AT 640 PM EDT
  TUNNEL AND STOCKTON AT 645 PM EDT
  BEAR CREEK AND WHITE HAVEN AT 650 PM EDT
  STODDARTSVILLE AT 705 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS. SEEK SHELTER IF THESE STORMS APPROACH
YOUR AREA.
Special weather statement, Aug 14, 7:39 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
739 PM EDT SUN AUG 14 2005

PAZ048-150045-
PIKE PA-
739 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
SMALL HAIL. THIS STORM WAS LOCATED 20 MILES WEST OF BUSHKILL..AND
MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FOREST PARK AND TAMIMENT AT 810 PM EDT
  DINGMANS FERRY AT 820 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. IF THIS STORM APPROACHES YOUR AREA SEEK SHELTER
IMMEDIATELY.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:37 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Aug 14, 5:23 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
Aug 14, 6:11 PM EDTSevere Thunderstorm WarningBGMSullivan68 min
Aug 14, 1:44 PM EDTSevere Thunderstorm WarningBGMPike51 min
Aug 14, 3:22 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna27 min
Aug 14, 6:29 PM EDTSevere Thunderstorm WarningBGMLuzerne61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.